Michigan, 2009Lightning Strike in Michigan, July 22, 2009
July 22, 2009 · NWS APX · 1 event in 1 county or zone
Numerous thunderstorms developed in the late afternoon and evening hours of the 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms developed in the late afternoon and evening hours of the 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 22, 9:35 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 22, 9:35 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1035 PM EDT WED JUL 22 2009
.SYNOPSIS.../ISSUED AT 320 PM/
AN UPPER-LEVEL DISTURBANCE MOVED THROUGH THE AREA ON WEDNESDAY...
PROVIDING FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS. ANOTHER
UPPER-LEVEL DISTURBANCE WILL DROP INTO MICHIGAN ON THURSDAY...
BRINGING A RENEWED RISK FOR ADDITIONAL SHOWERS AND THUNDERSTORMS.
A WELL-ORGANIZED...POTENT LOW PRESSURE SYSTEM WILL DIVE SOUTH
INTO THE REGION FRIDAY INTO FRIDAY NIGHT. THIS SYSTEM COULD BRING A
PERIOD OF THUNDERSTORMS TO NORTHERN MI. UNSETTLED AND COOLER-THAN-
NORMAL WEATHER WILL FOLLOW THIS SYSTEM...AS UPPER-LEVEL LOW
PRESSURE STALLS OVER THE GREAT LAKES YET AGAIN.
JH
&&
.SHORT TERM.../ISSUED AT 1035 PM/...TONIGHT
LOTS OF NEBULOUS ISSUES TO DEAL WITH THRU THE OVERNIGHT HOURS...
NAMELY CLOUD COVER/FOG STUFF AND ADDITIONAL PRECIP CHANCES AS WELL
AS TEMPS. FIRST THINGS FIRST...LETS JUST GO AHEAD AND SAY IT -
CONFIDENCE THRU THE OVERNIGHT NOT EXACTLY ON THE HIGH SIDE...
BUT HERE IT GOES. ONE OF THE MOST CONVECTIVELY ACTIVE AFTNS YET THIS
SUMMER (AND THATS REALLY SAYING SOMETHING) COMING TO AN END ACRS
THE FCST AREA...WITH SOME IMPRESSIVE RAINFALL REPORTS IN SPOTS (2-3
INCHES) GIVEN SLOW STEERING FLOW (A MEAGER 10 KNOTS UP THRU 500MB)
AND DECENT PRECIP EFFICIENTLY. LAST VESTIGES HANGING TOUGH AT THIS
HOUR NORTH OF M-72...AIDED BY MYRIAD OF EARLIER OUTFLOW BOUNDARIES
AND OVERALL WEAKLY STABLE ENVIRONMENT WITH PLENTY OF MOISTURE IN
PLACE. SUSPECT MUCH OF THIS ACTIVITY WILL CONTINUE TO WANE OVR THE
NEXT FEW HOURS WITH CONTINUED LOSS OF SFC-BASED INSTABILITY.
HOWEVER...WILL BE LOOKING FOR SCATTERED ACTIVITY PIVOTING NORTHWARD
INTO NORTHEAST LOWER/LAKE HURON (PERHAPS FAR EASTERN UPR AS WELL?)
THRU AT LEAST 06Z...DRIVEN BY WEAK BUT PERSISTENT 310(ISH)K UPGLIDE
IN SATURATED ENVIRONMENT SUB-500MB (PER 00Z APX RAOB) ON THE FRONT
EDGE OF UPR TROUGHING. ALL THE WHILE...INTRUDING MID LEVEL DRY
SLOT STARKLY EVIDENT ON WATER VAPOR PICS AND 00Z GRB RAOB SHOULD
ATTEMPT TO KEEP MUCH OF NORTHWEST LOWER OUT OF THE GAME THRU
06Z...BEFORE NEXT UPSTREAM MID LEVEL MOISTURE AXIS WRAPS BACK INTO
THIS REGION. DIFFICULT TO TOTALLY RULE OUT ADDITIONAL PRECIP
CHANCES JUST ABOUT ANYWHERE LATER TONIGHT WITH FAIRLY WELL
SATURATED LOW LEVEL ENVIRONMENT AND SUBTLE MID LEVEL COOLING
SPREADING ACRS THE REGION IN ASSOCIATION WITH BROAD TROUGH AXIS
LAYING ACRS MN/WI...BUT LOOKS LIKE BEST SHOT WILL COME ACRS
NORTHEAST LOWER ONCE AGAIN WHERE SUBTLE UPGLIDE PERSISTS IN DEEPER
850MB MOISTURE CHANNEL.
CLOUD/FOG ISSUES ALSO ABOUND GIVEN PLENTY OF LOW LEVEL MOISTURE IN
PLACE AND MANY PLACES SEEING DECENT RAIN OVR THE PAST 24 HOURS.
ALREADY SEEING VISBYS COME DOWN IN SPOTS AND SOME LOWER CEILINGS
SHOW UP AT TIMES...AND THINK STRATUS SHOULD BECOME MUCH MORE
WIDESPREAD LATER TONIGHT AS 925MB FLOW BECOMES INCREASINGLY CYCLONIC
IN RESPONSE TO LOW PRESSURE TRACKING TOWARD LAKE ERIE). SUBTLE
UPLIFT COMBINED WITH ALREADY NEAR-SATURATED CONDITIONS SHOULD RESULT
IN A FAIRLY HEALTHY STRATUS DECK ACRS THE AREA. WITH THIS IN
MIND...AND GIVEN INITIAL CLOUD COVER...DONT THINK A WHOLE LOT OF
SPOTS WILL HAVE A CHANCE TO REALLY TANK IN THE VISBY DEPARTMENT...
THOUGH ANY SPOTS THAT CLEAR FOR A TIME (SUCH AS THE SOUTHWEST
CURRENTLY) MAY WELL MANAGE SOME DENSE FOG. TEMPS OVERNIGHT IFFY AS
WELL WITH CLOUD CONCERNS...BUT GOING NUMBERS IN THE UPR 50S FOR MOST
ACCEPTED AS JUST FINE.
LAWRENCE
&&
.LONG TERM.../ISSUED AT 320 PM/...THURSDAY AND BEYOND
ANOMALOUS SUMMER PATTERN OF 2009 CONTINUES UNABATED THROUGH THE
DURATION OF THE EXTENDED FORECAST...WITH MID-WINTER TYPE UPPER LEVEL
CONFIGURATION FEATURING MAINTENANCE OF WESTERN NOAM RIDGE AXIS BOUNDED BY
UNUSUALLY STRONG BERING SEA LOW PRESSURE AND PERSISTENT GREAT LAKES
CENTERED TROUGHING. WHILE THIS PATTERN IS NOT PARTICULARLY A MOIST
ONE (AS MOST CAN ATTEST TO THIS SUMMER)...VARIOUS RIPPLES ROTATING
SOUTHEAST IN GENERAL NORTHWEST FLOW YIELDS THE POTENTIAL FOR
PERIODIC EPISODES OF SHOWERS...WITH THE MOST INTRIGUING SYSTEM OF
THE BUNCH SET TO CROSS THE NORTHWOODS LATER THIS WEEK. FORECAST
CONCERNS ONCE AGAIN CENTER ON THIS PERIODIC SHOWER POTENTIAL AND
ASSOCIATED CLOUD AND TEMPERATURE TRENDS.
THURSDAY...UNSETTLED DAY IS EXPECTED AS COOL AIR ALOFT (NEGATIVE MID
TEENS AT 500MB) ASSOCIATED WITH LONGWAVE TROUGH AXIS...COMBINES WITH
DAYTIME HEATING AND LAKE BREEZE CONVERGENCE AXES TO KICK OFF
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. GREATEST COVERAGE IS
EXPECTED IN THE TRADITIONAL AREAS OF NORTHEAST LOWER MICHIGAN AND
INTERIOR SECTIONS OF UPPER MICHIGAN WHERE CONVERGENCE IS MAXIMIZED
...ALTHOUGH STILL EXPECT SCATTERED COVERAGE AT BEST EVEN HERE. PER
THE USUAL...STABILIZING INFLUENCES OF LAKE MICHIGAN WILL PROBABLY
ALLOW NORTHWEST LOWER MICHIGAN TO ESCAPE MOST OF THE SHOWER AND
STORM THREAT. NEARLY NON-EXISTENT MID LEVEL WIND FIELDS...RELATIVELY
HIGH FREEZING LEVELS (>10.0KFT)...AND MEAN LAYER CAPE VALUES ON THE
ORDER OF 700-800 J/KG SUGGESTS ANY STORMS SHOULD REMAIN WELL BELOW
SEVERE LIMITS...ALTHOUGH LOCAL POCKETS OF HEAVY RAIN ARE POSSIBLE
GIVEN SLOW STORM MOVEMENT. THINKING SOME BREAKS IN THE OVERCAST WILL
HELP TEMPERATURES REACH THE LOW TO MID 70S...WITH PERHAPS A FEW
UPPER 70S FAR SOUTHEAST.
THURSDAY NIGHT...COMBINATION OF SLOWLY DEPARTING TROUGH AXIS AND
LOSS OF INSTABILITY SHOULD LEAD TO A DRY NIGHT. MAINTENANCE OF LIGHT
WIND AND BOUNDARY LAYER MOISTURE DOES ARGUE FOR SOME FOG
DEVELOPMENT...BUT WILL LET LATER SHIFTS HANDLE THIS POSSIBILITY.
FRIDAY AND FRIDAY NIGHT...PROBABLY THE MOST INTERESTING PORTION OF
THE FORECAST AS STRONG TROUGH REINFORCING SHORTWAVE DROPS INTO THE
NORTHERN LAKES REGION...HELPING ORGANIZE A RATHER SUMMERTIME
IMPRESSIVE LOW PRESSURE CENTER ACROSS THE WESTERN LAKES FRIDAY...
EVENTUAL CROSSING NORTHERN MICHIGAN FRIDAY NIGHT. DECENT MOISTURE
POOLING (PWAT VALUES AOA 1.25 INCHES)...COINCIDENT WITH INFERRED LOW
LEVEL MASS CONVERGENCE ON NOSE OF 35 KNOT LOW LEVEL JET AND UPPER
LEVEL JET LEFT EXIT REGION DYNAMICS...SUPPORTS SHOWERS AND THUNDERSTORMS
OVERSPREADING NORTHERN MICHIGAN DURING THE DAY FRIDAY...AND
ESPECIALLY FRIDAY NIGHT. GIVEN SOME CONSISTENCY WITH THIS FEATURE PER
LAST SEVERAL RENDITIONS OF VARIOUS GUIDANCE...FELT LIKELY WORDING IS
APPROPRIATE FRIDAY NIGHT...WITH INCREASING POPS DURING THE DAY
FRIDAY AS THIS SYSTEM APPROACHES. EVEN CANNOT COMPLETELY RULE OUT A
SEVERE STORM OR TWO WITH PROXIMITY OF MID LEVEL JET MAX...ALTHOUGH
LATEST TRENDS SUGGEST BEST WIND VELOCITIES WILL REMAIN TO OUR
SOUTHWEST. SOUTHWEST WINDS AND SOME SUN ON FRIDAY WILL ALLOW
TEMPERATURES TO MAKE A RUN AT THE UPPER 70S OVER NORTHERN
LOWER...WITH THE COOLING INFLUENCE OF LAKE MICHIGAN KEEPING READINGS A
COUPLE DEGREES COOLER ALONG THE COAST AND ACROSS EASTERN UPPER.
SATURDAY AND SUNDAY...AFTER SOME LINGERING SHOWERS AND POSSIBLE
STORMS SATURDAY AS THE ATTENDANT COLD FRONT SWEEPS
THROUGH...THINKING DRY CONDITIONS SHOULD PREVAIL FOR THE REMAINDER
OF THE WEEKEND. CANNOT COMPLETELY RULE OUT AN ISOLATED SHOWER OR TWO
SOMETIME SATURDAY NIGHT...OR ESPECIALLY SUNDAY...UNDER LINGERING
COLD POOL...BUT GIVEN LOW PROBABILITY OF SUCH AN OCCURRENCE AND SOME
LINGERING QUESTIONS ABOUT AVAILABLE MOISTURE...DECIDED AGAINST ANY
SPECIFIC SHOWER INCLUSION. HAVE UNDERCUT NUMERICAL AND HPC
TEMPERATURE GUIDANCE BOTH AFTERNOONS BY A COUPLE DEGREES USING
RECENT HISTORY OF SUCH PATTERN AS A PROXY. LOOK FOR HIGHS IN THE
LOW...TO PERHAPS MIDDLE...70S ON SATURDAY...WITH HIGHS BACK INTO THE
MID TO UPPER 70S BY SUNDAY.
REST OF THE FORECAST (SUNDAY NIGHT THROUGH WEDNESDAY)...SAME OLD
SAME OLD AS MICHIGAN REMAINS DEEPLY ENTRENCHED IN RELATIVELY DRY AND
COOL NORTHWEST FLOW. INDIVIDUAL DISTURBANCES ROTATING SOUTHEAST
THROUGH THE TROUGH AXIS MAY KICK OFF SOME SCATTERED SHOWERS...WITH
CURRENT PROGS SUGGESTING MONDAY NIGHT AND TUESDAY BEING THE BEST
TIME FRAME. TEMPERATURES LOOK TO RATHER ENJOYABLE...WITH HIGHS IN
THE 70S AND LOWS IN THE 50S.
MSB
&&
.MARINE.../ISSUED AT 320 PM/
MARINE...WINDS AND WAVES WILL REMAIN BELOW SCA CRITERIA THROUGH AT
LEAST THURSDAY NIGHT DUE TO OVERALL WEAK SYNOPTIC FLOW. SOME LAKE
BREEZE DEVELOPMENT...OR AT LEAST PARTIAL TURNING OF THE WINDS...IS
EXPECTED THURSDAY...AS GENERAL WIND FLOW BACKS FROM EAST TO NORTH
TONIGHT AND THURSDAY. THE THREAT OF A FEW SHOWERS AND THUNDERSTORMS
WILL CONTINUE ACROSS THE GREAT LAKES THROUGH THURSDAY AS AN UPPER
TROUGH SLOWLY SWEEPS ACROSS THE REGION.
SWR/MSB
&&
.AVIATION.../ISSUED AT 741 PM/...VALID FOR 00Z TAFS
VERY TRICKY FORECAST HEADING INTO THE NIGHTTIME HOURS...BUT HAVE
TRENDED THINGS MORE PESSIMISTIC WITH REGARD TO LOWER CEILINGS AND
VISIBILITIES. CURRENT AXIS OF SHOWERS/STORMS AT 00Z RUNNING THRU
THE CENTRAL INTERIOR AND SHOULD PREDOMINANTLY STAY IN BETWEEN THE
TERMINAL SITES. HOWEVER...CANNOT RULE OUT CHANCES AT ANY LOCATION
OVERNIGHT WITH RATHER MOIST AIRMASS AND WEAK UPPER SUPPORT COMING
INTO PLAY. IN ADDITION...LOW PRESSURE HEADING TOWARD LAKE ERIE
SHOULD HELP PINWHEEL ADDITIONAL MOISTURE INTO THE REGION
OVERNIGHT. WILL TREND THINGS TOWARD IFR FOR ALL SITES LATER
TONIGHT FROM JUST SIMPLE COMBINATION OF HIGH DEWPOINTS AND
UPSTREAM OBS THE PAST FEW NIGHTS...WITH THE WORST CONDITIONS
LIKELY AROUND KAPN AS LAKE HURON MOISTURE HELPS LOWER CEILINGS.
SHOULD SEE SOME IMPROVEMENT INTO THE AFTERNOON HOURS...THOUGH
SHOWERS WILL AGAIN DEVELOP FROM MID MORNING ONWARD AS THE NEXT
WAVE SWINGS THROUGH THE AREA.
LAWRENCE
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jul 22, 9:45 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1045 PM EDT WED JUL 22 2009
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
231200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1045 PM EDT WED JUL 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER MUCH OF NORTHERN MICHIGAN
ON THURSDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MUCH OF
NORTHERN MICHIGAN AGAIN FRIDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MSB/DL
In the hours before
Local storm report, Jul 22, 5:07 PM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
607 PM EDT WED JUL 22 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 6 NW ATLANTA 45.06N 84.24W
07/22/2009 E0.70 INCH MONTMORENCY MI PUBLIC
OCCURRED AT THE ELK RIDGE GOLF COURSE
&&
EVENT NUMBER APX0900098
LAWRENCELocal storm report, Jul 22, 5:31 PM EST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
631 PM EDT WED JUL 22 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0627 PM HEAVY RAIN 3 SSW ATLANTA 44.96N 84.17W
07/22/2009 M1.50 INCH MONTMORENCY MI TRAINED SPOTTER
1 HR TOTAL THRU 620 PM. PEA SIZED HAIL 616 PM TO 620
PM.
&&
EVENT NUMBER APX0900099
JZLocal storm report, Jul 22, 6:44 PM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
744 PM EDT WED JUL 22 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0733 PM HEAVY RAIN ATLANTA 45.00N 84.15W
07/22/2009 M2.47 INCH MONTMORENCY MI TRAINED SPOTTER
2 HR TOTAL THRU 730 PM. ABUNDANT STANDING WATER IN
YARD.
&&
EVENT NUMBER APX0900100
JZLocal storm report, Jul 22, 8:29 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
929 PM EDT WED JUL 22 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0928 PM HEAVY RAIN ATLANTA 45.00N 84.15W
07/22/2009 M2.99 INCH MONTMORENCY MI TRAINED SPOTTER
4 HR TOTAL THRU 900 PM. STANDING WATER IN LOW LYING
AREAS.
&&
EVENT NUMBER APX0900101
JZLightning, Otsego
- When
- July 22, 10:40 PM EST
- Where
- Otsego County, 0.55 mi N of Gaylord
- Property damage
- $500,000
- Reported by
- Newspaper
- Coordinates
- 45.038, -84.681
A lightning strike ignited a rapidly-spreading fire that destroyed the Alpine Haus apartment complex. All residents were safely evacuated, but 52 people were left homeless.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 22, 2009$4.4 million · 1.75 in hail · 19 events
- Flash Flood and Hail in Nebraska, July 22, 2009$1.3 million · 2 in hail · 28 events
- Flash Flooding in Virginia, July 22 to 23, 2009$801,000 · 7 events
- Hail and Damaging Wind in Iowa, July 22, 2009$265,000 · 1.25 in hail · 10 events
- Flash Flood and Damaging Winds in South Carolina, July 22 to 23, 2009$308,000 · 60 kt wind · 5 events
- Flash Flooding and Flood in North Carolina, July 22 to 23, 2009$50,000 · 55 kt wind · 10 events
- Flash Flooding in New Mexico, July 22, 2009$51,000 · 5 events
- Damaging Wind and Lightning Strike in Michigan, July 22, 20094 injured · 52 kt wind · 2 events
- Damaging Wind in Arizona, July 22, 2009$25,000 · 52 kt wind · 1 event
- Flood and Hail in Kansas, July 22, 2009$1,000 · 1.75 in hail · 13 events
- Flash Flood and Hail in Kansas, July 22, 20091 in hail · 11 events
- Hail in Illinois, July 22, 20090.88 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187801.